Heavy Rain, Kent
- When
- October 10, 6:00 PM EST to October 11, 12:00 PM EST
- Where
- Kent County, Countywide
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 39.096, -75.505 (the zone’s center; the record gives no point)
A slow moving warm front moved slowly north along the Atlantic Seaboard on the 10th through the 12th. Warm tropical air forced aloft over this boundary resulted in heavy rain across Delaware on the 10th and 11th.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A slow moving warm front moved slowly north along the Atlantic Seaboard on the 10th through the 12th. Warm tropical air forced aloft over this boundary resulted in heavy rain across Delaware on the 10th and 11th. This caused poor drainage flooding and even flooding along the Christina River. Roadway flooding was reported along Delaware State Route 54 in Fenwick Island. The rain was beneficial in starting the replenishing process in the drought stricken area. Gaged streams went from record lows on the 9th to record highs on the 11th. Precipitation totals included 4.15 inches at the Dover Air Force Base (Kent County), 3.23 inches in Newark (New Castle County), 3.11 inches in Milford (Sussex County) 2.98 inches at the New Castle County Airport and 2.84 inches in Greenwood (Sussex County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Oct 10, 3:00 PM EST, 3 hours earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
400 PM EDT THU OCT 10 2002
RAIN ASSCD WITH LO LVL / H85 BCLININC ZONE HAS SHIFTED A BIT NWD
DURG DAY. RAIN SHUD CONT PERIODICALLY TNGT THRU FRI NITE AND EVEN
INTO SAT AS LO LVL ELY FLO BRINGS MSTR THRU A DEEPER LYR OF
ATMOSPHERE...AND OCNL UPPER LVL S/WVS MOVE THRU FM THE WSW. MODELS
ARE NOT WHOLLY CONVERGENT ON SPECIFIC SOLUTIONS...BUT WE FAVOR AN
ETA/AVN COMPROMISE ON OFSHR LO DVLPG BY SAT...BUT NOT AS STG AS AVN
DEPICTS. THAT BEING SAID...DREARY/WET WX IS IN THE OFFING THRU 48
HRS. WITH HIR OMEGAS MOVING INTO AREA WL FCST RAIN TNGT...OCNLY HVY
AFT MIDN FOR SRN AND CNTRL ZONES. THEN FOR FRI AND FRI NITE CUD
AGAIN BE SOME PDS OF HVYR RAIN DEPENDING ON STRENGTH OF S/WVS BUT WL
NOT TRY TO GET SPECIFIC AT THIS POINT. MAIN THRUST IS THAT RAIN SHUD
BE FAIRLY WELL DISTRIBUTED WITH TIME...SO NO FLD WATCHES ARE
ANTICIPATED.
WL DELETE REFERENCE TO MINOR TIDAL FLOODING AS NGM SURGE GUIDANCE IS
A BIT ON THE HI SIDE WITH CURRENT READINGS...AND ASTRONOMICAL TIDES
ARE LESSENING A BIT WITH TIME.
FNT PROGGED THRU LATE SUN / SUN EVE WITH NEXT CHC RAIN ABOUT WED
WITH CSTL LOW.
TEMPS...WL SHRINK DIURNAL RANGE A BIT WITH CLDS/PRECIP...
UNDERCUTTING FWC MAXES BY A FEW DEGS.
SCA WL BE EXTDD TO ALL OF THE CSTL WATERS AS WELL AS LWR DE BAY.
MPO 52 58 52 60 / 100 100 90 50
ABE 54 62 56 64 / 100 100 90 60
RDG 55 63 57 65 / 100 100 90 60
PHL 57 64 60 68 / 100 100 90 70
12N 53 60 54 63 / 100 100 90 50
SMQ 56 63 58 66 / 100 100 90 60
TTN 56 64 58 67 / 100 100 90 70
MIV 57 64 59 67 / 100 100 90 70
ACY 60 66 63 68 / 100 100 90 70
ILG 56 64 59 67 / 100 100 90 70
DOV 57 64 60 68 / 100 100 90 70
GED 58 65 60 68 / 100 100 90 70
ESN 58 64 60 69 / 100 100 90 70
.PHI...
DE...NONE.
MD...NONE.
NJ...NONE.
PA...NONE.
MARINE...SMALL CRAFT ADVISORY CSTL WATERS FROM SANDY HOOK NJ
TO FENWICK ISLAND DE AND LOWER DE BAY.DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-101200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 530 AM EDT THU OCT 10 2002 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA...NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES... DELAWARE AND THE NORTHERN MARYLAND EASTERN SHORE. .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED. .SPOTTER CALL TO ACTION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED. IOVINO
The national radar mosaic for the moment the first event began.
3 heavy rain. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Delaware in 2002Every state in 2002This day in weather historyWarnings in Delaware, October 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5318979, 5318980, 5318981.